Antiretroviral Treatment-Associated Hepatotoxicity and Anemia in Patients Receiving Stavudine or Zidovudine Containing Regimens in Sub- Saharan African Settings

  • Wenderlein D
  • Scarcella P
N/ACitations
Citations of this article
8Readers
Mendeley users who have this article in their library.

Abstract

Objective: Purpose of this study was to assess the prevalence and risk factors associated with development of hepatotoxicity and anemia following initiation of antiretroviral treatment (ART) containing stavudine (d4T) or zidovudine (AZT) in the first year of treatment in the African setting. Method: We evaluated aspartate aminotransferase and haemoglobin levels at baseline and at 1, 2, 3, 6, 9 and 12 months following ART initiation among 10,537 HIV-1 infected, ART-naive, non-pregnant adults in Mozambique and Malawi. The Cox proportional hazards model was used to assess risk factors for hepatotoxicity and anaemia in the first year following ART initiation. Results: The prevalence of ART-associated hepatotoxicity grades 1-2 declined in the first 3 months of ART from 13.5% to 10.8%, and grades 3-4 from 2.0% to 0.2% from month 1 to month 6. The prevalence of hepatotoxicity grades 1-2 peaked at month 6 due to the use of d4T (overall 14.2%; d4T-arm: 16.2%, AZT-arm: 5.8%). Anemia grades 1-2 and 3-4 declined from month 1 (13.3%, 3.2% respectively) to month 12 (3.0%, 0.5%, respectively). Risk factors for hepatotoxicity grades 1-2 included d4T use, an elevated VL pre-ART and female sex, and for anemia grade 1-2 and 3-4 AZT use, female sex and malaria. A high pre-ART VL was associated with the onset of severe anaemia. Not being malnourished was protective against mild hepatotoxicity and anemia. The ART-related mortality observed in the cohort was low (0.017%). Conclusion: In African settings the risk of untreated HIV outweighs the risk of anemia and hepatotoxicity mediated by ART. The prevalence of ART-mediated hepatotoxicity declines in the first 3 to 6 months of treatment, and that of anemia declines in the first 12 months of ART. Patients with a poor health status at the start of ART are at highest risk of developing ART-associated hepatotoxicity and anemia.

Cite

CITATION STYLE

APA

Wenderlein, D., & Scarcella, P. (2016). Antiretroviral Treatment-Associated Hepatotoxicity and Anemia in Patients Receiving Stavudine or Zidovudine Containing Regimens in Sub- Saharan African Settings. Journal of AIDS & Clinical Research, 07(01). https://doi.org/10.4172/2155-6113.1000537

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free